Alert archive / Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 102, NWS Blacksburg, VA

June 1, 20084 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 1, 2008, 6:07 PM EDT for 4 counties in Virginia. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2008, 6:07 PM EDT (22:07 UTC)
Expired
Jun 1, 2008, 7:00 PM EDT
In force
53 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Alleghany County, VA, Botetourt County, VA, Craig County, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 79 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2008-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2008-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
325 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:28 PM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jun 1, 2:28 PM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
228 PM EDT SUN JUN 1 2008

.SYNOPSIS...
A COLD FRONT WILL FINALLY SAG SOUTH AND THROUGH THE AREA TONIGHT WITH HIGH
PRESSURE BUILDING IN ON MONDAY. ANOTHER FRONTAL BOUNDARY WILL
STALL OVER THE REGION TUESDAY INTO FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SERIES OF WEAK MESOSCALE VORTICITY CENTERS EMBEDDED IN WESTERLY
FLOW OVER MID ATLANTIC REGION...AND APPROACH OF REINFORCING SHOT
OF COOLER AIR FROM THE NORTHWEST WILL MAINTAIN A CONTINUED THREAT
OF WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS OVER
THE BLACKSBURG FORECAST AREA FOR THE REST OF THIS AFTERNOON.

MODIFIED SOUNDINGS OVER AREA REVEAL THE POTENTIAL OF LIFTED INDEX
VALUES IN THE -2 TO -4 RANGE WITH CONVECTIVE AVAILABLE POTENTIAL
ENERGY EXCEEDING 1000 J/KG. DESPITE SOME THERMODYNAMIC SUPPORT FOR
CONVECTION...SIGNIFICANT DYNAMIC FORCING IS LACKING...AND SIMILAR
TO YESTERDAY...PERSISTENT DEEP WESTERLY WIND FLOW OVER REGION WILL
RESULT IN CONVECTION BEING FAVORED OVER UPSLOPE AREAS OF THE
WEST...WITH LESSER THREAT EAST OF THE BLUE RIDGE DUE TO INFLUENCE
OF DOWNSLOPING.

DESPITE MID AND HIGH LEVEL DEBRIS CLOUDS FROM UPSTREAM CONVECTION...
AMOUNT OF INSOLATION OVER BLACKSBURG AREA HAS BEEN SUFFICIENT TO
REACH CONVECTIVE TEMPERATURE IN THE MID-UPPER 70S ACROSS THE
WEST...AND APPROACHING THE LOWER-MID 80S NEEDED ACROSS THE EAST.

CONSIDERING THE ABOVE...GRIDS WILL CONTINUE TO DEPICT HIGHEST THREAT FOR
CONVECTION ACROSS THE WEST...WITH LOWER THREAT EAST OF THE BLUE RIDGE.

CONVECTION SHOULD WANE THIS EVENING AS MAIN FORCING SHIFTS SOUTH
OF THE AREA. SKIES ARE GOING TO CLEAR IN THE NORTH OVERNIGHT AND
WINDS GO LIGHT. SO EXPECTING SOME PATCHY FOG IN THE VALLEYS...NEAR
RIVERS.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
MONDAY INTO MONDAY NIGHT THE HIGH PRESSURE WILL PROGRESS OVERHEAD
AND THEN SHIFT TO THE EAST OF THE REGION. A DRY FORECAST...WITH
TEMPS AROUND MET MOS...WITH MINOR ADJUSTMENTS. SHOULD BE LESS
HUMID. LATE MONDAY NIGHT WE SHOULD START TO SEE CLOUD COVER IN
THE WEST START TO INCREASE AS SOUTHERLY FLOW IN ADVANCE OF OUR
NEXT WEATHER SYSTEM DEVELOPS.

TUESDAY...LOW PRESSURE LIFTS FROM THE CENTRAL PLAINS INTO THE
LOWER GREAT ALKES WITH A SFC FRONT ACROSS THE OHIO VALLEY.
SOUTHWEST FLOW INCREASING ALONG WITH DEWPOINTS AND ENOUGH SFC
CONVERGENCE FOR SCATTERED SHOWER AND STORMS IN THE WEST WITH LESS
CHANCE OUT EAST. TUESDAY NIGHT INTO WEDNESDAY THE FRONT LINGERS
ACROSS THE OHIO VALLEY BEFORE SHORTWAVE PASSES ACROSS THE MID
ATLANTIC ALONG WITH SFC LOW INTO NEW YORK. THIS SHOULD DROP THE
COLD FRONT CLOSER TO THE FORECAST AREA...BRINGING THE BEST CHANCE
OF SHRA/TSRA TO THE NORTHWEST/NORTH WEDNESDAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE COLD FRONT WILL DROP AS FAR SOUTH OF THE MASON-DIXON LINE AREA
WEDNESDAY NIGHT INTO THURSDAY WITH ANOTHER LOW DEEPENDING ACROSS
THE CENTRAL PLAINS. STILL LOOKS LIKE CHANCE OF SHRA/TSRA MAINLY TO
THE NORTHERN PORTIONS OF THE FORECAST AREA INTO THURSDAY...BEFORE
5H RIDGE BUILDS IN EARNEST FOR LATE WEEK...TRANSITIONING US INTO
A TYPICAL SUMMER LIKE REGIME WITH WARMER/MORE HUMID CONDITIONS
WITH THE AFTERNOON/EVENING SHRA/TSRA DEVELOPMENT OVER THE
MOUNTAINS FRIDAY. AS WE WORK INTO THE WEEKEND THE MAIN LOW PUSHES
INTO SOUTHEAST CANADA AND THE COLD FRONT STRINGS OUT ACROSS THE
MIDWEST/GREAT LAKES. UPPER HEIGHTS REMAIN HIGH...WITH BUT THE
FORECAST AREA IS IN THE SRN EDGE OF THE WESTERLIES...SO A
POTENTIAL EXISTS FOR A BETTER SHOT OF SHOWERS AND STORMS FOR
SATURDAY. SUNDAY WILL BE HOT WITH ISOLATED THUNDERSTORMS IN THE
MOUNTAINS AS THE 5H RIDGE SURGES NWD FROM TH4E GULF COASTAL AREA
KEEPING THE MAIN STORM TRACK OVER THE OHIO VALLEY INTO PA/NY.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR CONDITIONS ARE EXPECTED AT MOST LOCATIONS THE NEXT 24 HOURS.
THE EXCEPTION WILL BE SOME POCKETS OF MVFR CIGS/VSBYS IN
ASSOCIATION WITH SCATTERED SHRA/TSRA THAT WILL TRAVERSE MAINLY
WESTERN PORTIONS OF THE AREA THIS AFTERNOON INTO THIS EVENING.
HOWEVER...ANY REDUCTION OF FLIGHT RULES BELOW VFR SHOULD BE SHORT
LIVED...LESS THAN AN HOUR...AT ANY ONE GIVEN LOCATION.

SURFACE WINDS WILL CONTINUE TO BE PRIMARILY FROM A WESTERLY
DIRECTION THROUGH THIS EVENING UNTIL THE ARRIVAL OF THE NEXT
REINFORCING SHOT OF COOLER AIR FROM THE WEST LATER TONIGHT...WHEN
WINDS WILL GRADUALLY VEER INTO A MORE NORTHERLY OR NORTHEASTERLY
DIRECTION.

THE ARRIVAL OF THE COOL FRONT LATER TONIGHT WILL BRING DRIER AIR
BACK INTO THE REGION AND ALLOW FOR A GRADUAL DECREASE IN CLOUD
COVER AND WIND SPEED. WITH SUBSIDENCE INCREASING OVER A MOIST
BOUNDARY LAYER...MAY SEE THE DEVELOPMENT OF SOME FOG FOR A BRIEF
PERIOD BEFORE/AROUND DAYBREAK MONDAY IN THE GREENBRIER VALLEY OF
SE WV AT KLWB...AND NEAR KBLF.

HIGH PRESSURE WILL COVER THE AREA MONDAY BRINGING VFR CONDITIONS
WITH LIGHT WINDS. YET ANOTHER COLD FRONT WILL MOVE THROUGH THE
REGION TUESDAY NIGHT OR WEDNESDAY. THIS WILL BRING ANOTHER THREAT
OF SHOWERS AND TSTMS WITH PERIODS OF MVFR...POSSIBLY IFR
CONDITIONS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS/WP
NEAR TERM...WERT/WP
SHORT TERM...DS/WP
LONG TERM...WP
AVIATION...DS/WERT
Hazardous weather outlook, Jun 1, 10:12 AM EDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1012 AM EDT SUN JUN 1 2008

NCZ001>006-018>020-VAZ007-009-010-012-013-015>017-032-033-043>047-
058-059-021415-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-GRAYSON-CARROLL-FLOYD-
PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
1012 AM EDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN
THIS AFTERNOON INTO THIS EVENING. SOME OF THE STRONGEST STORMS
WILL HAVE THE POTENTIAL OF PRODUCING PENNY SIZED HAIL OR WIND
GUSTS TO 60 MPH. ANY STORMS WHICH DO DEVELOP ARE EXPECTED TO
DISSIPATE BY OR SHORTLY AFTER SUNSET AS SURFACE TEMPERATURES BEGIN
TO COOL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ011-014-018>020-022>024-034-035-WVZ042>045-021415-
GILES-MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
1012 AM EDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WERT

In the hours before

Special weather statement, Jun 1, 4:46 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 PM EDT SUN JUN 1 2008

VAZ007-009-010-012-012115-
SMYTH VA-WYTHE VA-BLAND VA-TAZEWELL VA-
446 PM EDT SUN JUN 1 2008

AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTH OF RICHLANDS...MOVING SOUTHEAST AT
36 MPH. THIS STRONG THUNDERSTORM WILL BE NEAR...BROADFORD AT 500 PM
EDT...AND HUNGRY MOTHER STATE PARK AT 510 PM EDT.

ANOTHER STRONG THUNDERSTORM WAS OVER HUNGRY MOTHER STATE
PARK...MOVING SOUTHEAST AT 35 MPH. THIS STORM WILL AFFECT ATKINS BY
455 PM...AND THE MOUNTAIN EMPIRE AIRPORT BY 500 PM.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP
Local storm report, Jun 1, 4:54 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
454 PM EDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             2 NE VIRGILINA          36.57N 78.76W
06/01/2008  E1.00 INCH       HALIFAX            VA   TRAINED SPOTTER

&&

SK
Special weather statement, Jun 1, 5:08 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
508 PM EDT SUN JUN 1 2008

NCZ006-012215-
CASWELL NC-
508 PM EDT SUN JUN 1 2008

AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF YANCEYVILLE...OR ABOUT OVER
HAMER...MOVING EAST AT 25 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...LEASBURG AND PROSPECT HILL AT
515 PM EDT...AND SEMORA AT 520 PM EDT.

EXPECT RAINFALL AMOUNTS OF ONE HALF TO ONE INCH DURING THE NEXT HOUR
AS WELL AS SMALL HAIL.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

AMS
Special weather statement, Jun 1, 5:32 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
532 PM EDT SUN JUN 1 2008

VAZ019-WVZ042>045-012230-
MERCER WV-MONROE WV-GREENBRIER WV-SUMMERS WV-ALLEGHANY VA-
532 PM EDT SUN JUN 1 2008

AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RENICK TO 8 MILES
NORTHEAST OF SANDSTONE TO 7 MILES WEST OF BECKLEY...MOVING SOUTHEAST
AT 30 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...SANDSTONE
AT 540 PM EDT...FRANKFORD AT 545 PM EDT...NEOLA AND MAXWELTON AT 550
PM EDT...LEWISBURG AT 555 PM EDT...AND BLUESTONE DAM AT 600 PM.

EXPECT WIND GUSTS TO 45 MPH...SMALL HAIL...VERY HEAVY RAINFALL...AND
FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

SK
Special weather statement, Jun 1, 5:34 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
534 PM EDT SUN JUN 1 2008

NCZ005-006-012215-
ROCKINGHAM NC-CASWELL NC-
534 PM EDT SUN JUN 1 2008

AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES WEST OF CAMP SPRINGS...MOVING EAST AT 32
MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...JERICHO AND YANCEYVILLE AT
545 PM EDT...BAYNES AND TOPNOT AT 555 PM EDT AND HIGHTOWERS AT 600
PM EDT.

EXPECT FREQUENT DANGEROUS LIGHTNING...SMALL HAIL...AND TORRENTIAL
RAIN IN THE PATH OF THIS STORM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

AMS
Local storm report, Jun 1, 5:48 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
548 PM EDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             MADISON                 36.39N 79.98W
06/01/2008  E0.88 INCH       ROCKINGHAM         NC   LAW ENFORCEMENT

0426 PM     TSTM WND DMG     6 WSW WENTWORTH         36.37N 79.86W
06/01/2008                   ROCKINGHAM         NC   LAW ENFORCEMENT

            A TREE AND POWER LINE DOWN ON MCCOLLUM ROAD.

0426 PM     TSTM WND DMG     6 ESE MADISON           36.34N 79.89W
06/01/2008                   ROCKINGHAM         NC   LAW ENFORCEMENT

            ONE TREE DOWN ON GOLD HILL ROAD.

0434 PM     TSTM WND DMG     3 SW WENTWORTH          36.37N 79.81W
06/01/2008                   ROCKINGHAM         NC   LAW ENFORCEMENT

            ONE TREE DOWN ON BAKER CROSS ROAD.

&&

WHP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 1:48 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth, Wythe57 min
Jun 1, 2:07 PM EDTFlash Flood WarningRNKSmyth5 hr
Jun 1, 2:36 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Danville, City of Martinsville54 min
Jun 1, 3:56 PM EDTSevere Thunderstorm WarningRNKHalifax49 min
Jun 1, 5:48 PM EDTSevere Thunderstorm WarningRNKAlleghany, City of Covington57 min
Jun 1, 6:30 PM EDTSevere Thunderstorm WarningRNKAmherst, Buckingham60 min
Jun 1, 7:06 PM EDTSevere Thunderstorm WarningRNKFranklin, Roanoke54 min
Jun 1, 4:13 PM EDTSevere Thunderstorm WarningRNKRockingham62 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.